Nebraska, 2003

High Wind in Nebraska, April 16, 2003

April 16, 2003 · NWS GLD · 3 events in 3 counties and zones

A low pressure area developed over eastern Colorado on April 15th, which then intensified as it moved into western and central Kansas during the morning of April 16th. The strengthening pressure gradient resulted in a period of strong winds, mostly from midnight to noon on the 16th from eastern Colorado into western Kansas and southwest Nebraska.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A low pressure area developed over eastern Colorado on April 15th, which then intensified as it moved into western and central Kansas during the morning of April 16th. The strengthening pressure gradient resulted in a period of strong winds, mostly from midnight to noon on the 16th from eastern Colorado into western Kansas and southwest Nebraska. Reports of downed trees, tree limbs and damage to fences were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 16, 1:20 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Apr 16, 1:20 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 AM MDT WED APR 16 2003

FORECAST CONCERNS WILL BE EXTENT OF WIND TODAY AND AMOUNTS/TIMING OF
PRECIPITATION ENDING FROM WEST TO EAST.

VERTICALLY STACKED SYSTEM CONTINUES MOVING EAST OVER THE
AREA...ALONG A PATH FURTHER SOUTH COMPARED TO MODEL OUTPUT YESTERDAY
AT THIS TIME. 500 MB HEIGHT FALLS INDICATE AN EASTWARD MOVEMENT AND
BOTH GFS AND ETA HANDLE THIS FEATURE SIMILAR THROUGH THE SHORT TERM
PERIODS. BOTH MODELS INITIALIZED WELL ALTHOUGH GFS WAS SLIGHTLY
STRONGER WITH THE FEATURE AT THE SURFACE AND ALOFT...ALTHOUGH NO
SIGNIFICANT DIFFERENCES NOTED. BASED ON LATEST OBSERVATIONS OVER
EASTERN COLORADO...THE CURRENT PLAN IS TO KEEP THE HIGH WIND WARNING
FOR TODAY...AS TWO REPORTS HAVE RECENTLY COME IN...ONE WITH 71 MPH
WIND GUST (FLAGLER) AND ANOTHER AT 59 MPH (A FEW MILES WEST OF
GOODLAND). EXPECT THE RAIN TO END FROM WEST TO EAST DURING THE LATE
MORNING IN THE WEST AND THROUGH THE AFTERNOON HOURS IN THE EAST.
WILL DECIDE WHERE TO CARRY LIKELY POPS RIGHT BEFORE ISSUANCE TIME.
LOWS TONIGHT WILL BE NEAR NORMAL WITH 30S ACROSS THE AREA.

ON THURSDAY...ETA IS SLIGHTLY MORE AMPLIFIED WITH THE RIDGE THAT
MOVES OVER THE AREA AND PREFER THE WARMER 850 MB TEMPERATURE OUTPUT
AND LEANED IN THAT DIRECTION FOR HIGHS WITH MID TO UPPER 60S ACROSS
THE FORECAST AREA.

THE NEXT CHANCE OF PRECIPITATION WILL ARRIVE ON THURSDAY NIGHT AND
INTO FRIDAY AS ANOTHER SYSTEM MOVES EAST OUT OF THE ROCKIES WITH
SOME MOISTURE RETURN FROM THE GULF ADVERTISED BY BOTH THE GFS AND
THE ETA. WILL BUMP UP LOWS ON THURSDAY NIGHT/FRIDAY MORNING WITH
SOME MOISTURE RETURNING TO THE AREA AS SOUTHEAST FLOW DEVELOPS
THURSDAY EVENING/OVERNIGHT. BASED ON ETA STABILITY PARAMETERS WILL
INTRODUCE THUNDERSTORMS DURING THE AFTERNOON ON FRIDAY.

ANOTHER SYSTEM QUICKLY MOVES OVER THE AREA ON SATURDAY BRINGING A
CHANCE OF RAIN...IT APPEARS TEMPERATURES WILL NOT SUPPORT THE
MENTION OF SNOW. UPPER RIDGING BEGINS TO MOVE OVER THE AREA EARLY
NEXT WEEK WITH A WARMING TREND ON TAP. ADJUSTED TEMPERATURE UPWARD
TO REFLECT THE LATEST THINKING.

.GLD...HIGH WIND WARNING TODAY FOR ALL OF THE TRI-STATE AREA.

MCGUIRE
Hazardous weather outlook, Apr 16, 4:25 AM MST, 2 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
525 AM MDT WED APR 16 2003

...HIGH WIND WARNING FOR TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG SURFACE LOW PRESSURE SYSTEM LOCATED OVER WEST CENTRAL
KANSAS EARLY THIS MORNING WILL MOVE EAST INTO CENTRAL MISSOURI BY
THIS EVENING. A TIGHT PRESSURE GRADIENT WEST OF THE LOW WILL CREATE
VERY WINDY CONDITIONS TODAY ACROSS THE TRI-STATE AREA. NORTHWEST WINDS
AT 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH WILL BE POSSIBLE THROUGH
THE AFTERNOON HOURS BEFORE WINDS BEGIN TO DIMINISH TOWARD EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STORM SYSTEM WILL MOVE OUT OF THE ROCKIES AND INTO THE
PLAINS ON FRIDAY BRINGING A CHANCE OF THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MWM

In the hours before

Local storm report, Apr 16, 1:08 AM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
208 AM MDT WED APR 16 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    FLAGLER                   CO   NON TSTM WINDS
04/16/03   KIT CARSON                     71 MPH NON TSTM WINDS.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 16, 1:14 AM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
214 AM MDT WED APR 16 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM    5 W GOODLAND              KS   NON TSTM WINDS
04/16/03   SHERMAN                        59 MPH NON TSTM WINDS.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Red Willow

When
April 16, 6:40 AM MST
Where
Red Willow forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

High Wind, Dundy

When
April 16, 11:24 AM MST
Where
Dundy forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Semi-trailer blown off highway 1 mile east of Trenton on US34. Trailer was empty and truck needed to be towed away.

High Wind, Hitchcock

When
April 16, 12:09 PM MST
Where
Hitchcock forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346334, 5346332, 5346333.